Florida, 2024

Flood and Coastal Flood in Florida, April 11, 2024

April 11, 2024 · NWS TBW · 7 events in 4 counties and zones

A broken line of thunderstorms ahead of a cold front moving across the eastern Gulf of Mexico produce wind damage in Levy, Pinellas and Hillsborough counties, street flooding and a funnel cloud in Pasco County, structural fires due to lightning in Pinellas County, and a severe wind gust in Hillsborough County. Minor coastal flooding was briefly observed in Pinellas County in the wake of the line…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A broken line of thunderstorms ahead of a cold front moving across the eastern Gulf of Mexico produce wind damage in Levy, Pinellas and Hillsborough counties, street flooding and a funnel cloud in Pasco County, structural fires due to lightning in Pinellas County, and a severe wind gust in Hillsborough County. Minor coastal flooding was briefly observed in Pinellas County in the wake of the line of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 11, 6:40 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 11, 6:40 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
740 AM EDT Thu Apr 11 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 459 AM EDT Thu Apr 11 2024

A dynamic setup is taking shape for today. A deep trough axis is
propagating across the central Gulf Coast this morning as an
associated frontal boundary approaches the Florida peninsula from
the West. Through the atmospheric column, there is a classic veering
profile associated with WAA and a southerly flow that is advecting a
maritime tropical airmass across the Florida peninsula. This is
occurring as winds aloft quickly increase to 50+ knots out of the
WSW. In response, the low-level shear is around 30 knots, and bulk
shear values are right around 50 knots. This is the environment
ahead of the line of convection slowly making its way eastward.

That being said, instability is a key limiting factor. While there
is some SBCAPE (500 j/kg or so), convective inhibition is
unsurprisingly strong with the approach of the diurnal minima (-200
j/kg or so SBCIN). This is an obstacle to convective development in
the short term, but as the sun rises and the convective line
approaches, this is unlikely to be a significant factor. Already,
signs are pointing towards erosion across the Big Bend Region as
noted in new convective development ahead of the main line.
Depending on that evolution, this does have the potential to
impact that section of the line approaching northern sections of
Levy County, but probably not significantly.

Thunderstorm timing is on-track and has been exceptionally
consistent given how well-forecast this synoptic system has been. As
storms move through, the main hazards (in addition to a period of
heavy rain and frequent lightning) will be - first and foremost -
damaging wind gusts - as well as isolated tornadoes. Given the
anticipated momentum and sharp gradient across the boundary, the
shear momentum of cells will be favorable to mix strong winds down
to the surface. If the flow continues to aggressively veer in the
vertical as it is now, this will also support a tornado threat with
the line. However, that is anticipated to become increasingly
unidirectional through the day, leading to a decreasing threat as
storms move south. With that change, though, additional threats
arise.

Already, the strong gradient favors gusty S to SSW winds. Loose,
unsecured objects may be blow and driving conditions may be
hazardous for high profile vehicles, particularly across large
bridges. The wind flow is also conducive to trap water along the
coast as rivers and creeks drain more slowly in the flow and some
displaced water arrives along the coast with the approaching
convection. This favors minor to moderate coastal flooding along
much of the coastline, with more nuisance flooding possible even
across SWFL. Marine and beach conditions will also be poor with
large, breaking waves and a high risk of rip currents at area
beaches.

The good news: this is short-lived. By this evening, storms will be
clearing, winds will be subsiding, and the coastal flood threat will
be over as the parent trough begins to lift north and the frontal
boundary pushes south. However, beach and marine hazards will take
longer to improve as the energy takes longer to disperse across the
Gulf.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 459 AM EDT Thu Apr 11 2024

The highly amplified pattern then begins to flatten out quickly as
the larger upper-level low as more organized upper-level low forms
over the Great Lakes region, absorbing much of the energy in the
process. A sprawling ridge axis then settles in across the region as
a surface high slides east across the N Gulf.

In response, a dry, northerly flow is expected for the coming days.
This should allow for a couple milder days with highs topping out in
the upper 70s to around 80 degrees as overnight lows dip into the
50s, and perhaps even the upper 40s on Sunday (the second night
after the frontal passage when one would typically expect the
coolest temperatures).  As the ridge continues sliding east, this
flow will gradually take on more of an easterly component, and by
Sunday, this easterly component will start to moderate the airmass.
With almost a due east flow for early next week, this means that the
moisture won't rapidly return even as temperatures climb. That looks
more favored later next week as a more SE component starts to advect
a true maritime tropical airmass in again. That being said, the
remainder of the forecast period remains dry as the mismatch of
ingredients favors a prolonged stretch of mostly sunny to partly
cloudy and warm days lasting through the end of next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 735 AM EDT Thu Apr 11 2024

MVFR conditions across a majority of the terminals this morning.
Southerly winds have already picked up and will continue to
increase throughout the morning hours ahead of the line of
approaching shower/storms. Expect these showers and storms will
move through in the 16z-00z timeframe. Wind gusts will increase to
near 40kt along and just ahead of this line. Winds will eventually
begin to subside some as the line exits to the south and east.
Winds will shift to the west and northwest after 00z.

&&

.MARINE...
Issued at 459 AM EDT Thu Apr 11 2024

Ahead of an approaching cold front, strong winds are expected across
coastal waters today with frequent gusts to gale force expected
north of Englewood and including Tampa Bay. These winds will subside
later today as a cold front and associated line of thunderstorms
sweeps across coastal waters, creating even more hazardous
conditions for mariners. However, winds and seas will be slow to
respond. Gradual improvement in winds and seas are anticipated over
the coming days as high pressure regains control and a northerly
flow settles across the region.

&&

.FIRE WEATHER...
Issued at 459 AM EDT Thu Apr 11 2024

Ahead of an approaching cold front, strong gusty winds are expected
today, which will favor very high dispersions. Once a line of
thunderstorms move through later today, winds will begin to subside
and a drier airmass will filter in. There are significant fire
weather concerns for Friday and into the weekend as a very dry
airmass filters in, favoring critical RH values and some residual
breeziness as high pressure settles in. While winds will subside
over the weekend, low RH values are expected to continue well into
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  81  63  77  60 /  90   0   0   0
FMY  86  66  83  59 /  60  20   0   0
GIF  87  61  80  56 /  90  10   0   0
SRQ  84  63  80  61 /  90   0   0   0
BKV  83  56  78  51 /  90   0   0   0
SPG  80  66  75  64 /  90   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT this evening for Coastal Charlotte-
     Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
     Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Coastal Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-
     Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
     Lee-Inland Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
     Pinellas-Polk-Sumter.

     Coastal Flood Warning until 8 PM EDT this evening for Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Levy-
     Coastal Manatee-Coastal Pasco-Coastal Sarasota-Pinellas.

     High Rip Current Risk through Saturday morning for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     High Surf Advisory until 8 PM EDT Friday for Coastal Charlotte-
     Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

     Coastal Flood Advisory until 8 PM EDT this evening for Coastal
     Charlotte-Coastal Lee.

Gulf waters...Gale Warning until 8 PM EDT this evening for Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Coastal waters
     from Tarpon Springs to Suwannee River FL out 20 NM-Tampa
     Bay waters-Waters from Englewood to Tarpon Springs FL out
     20 to 60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

     Small Craft Advisory from 8 PM this evening to 8 AM EDT Friday
     for Coastal waters from Englewood to Tarpon Springs FL out
     20 NM-Coastal waters from Tarpon Springs to Suwannee River
     FL out 20 NM-Tampa Bay waters-Waters from Englewood to
     Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

     Small Craft Advisory until 8 AM EDT Friday for Charlotte Harbor
     and Pine Island Sound-Coastal waters from Bonita Beach to
     Englewood FL out 20 NM-Waters from Bonita Beach to
     Englewood FL out 20 to 60 NM.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Anderson
DECISION SUPPORT...RDavis
UPPER AIR/CLIMATE...RDavis

In the hours before

Special weather statement, Apr 11, 8:26 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
926 AM EDT Thu Apr 11 2024

FLZ139-239-111400-
Coastal Levy FL-Inland Levy FL-
926 AM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEVY COUNTY THROUGH 1000
AM EDT...

At 925 AM EDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Fowlers Bluff, or 31 miles southwest of Chiefland,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Otter Creek and Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 PM EDT for northern
Florida.

&&

LAT...LON 2944 8268 2922 8252 2921 8254 2920 8254
      2906 8288 2911 8292 2911 8294 2904 8309
      2915 8316 2916 8316
TIME...MOT...LOC 1325Z 239DEG 49KT 2908 8310

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Jacksonville radar (KJAX), 168 km away, was scanning. The volume nearest the first event began at 13:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning, 1 funnel cloud, 1 coastal flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Levy

When
April 11, 8:54 AM EST
Where
Levy County, 0.92 mi NE of Gulf Hammock
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
29.260, -82.720

Fire Rescue reported a tree down near Gulf Hammock along County Rd 326 near US Hwy 19.

Funnel Cloud, Pasco

When
April 11, 11:34 AM EST
Where
Pasco County, 0.92 mi SW of Jasmine Estates
Reported by
Public
Coordinates
28.280, -82.710

Public reported a funned cloud near New Port Richey. No reports of it touching down were received.

Lightning, Pinellas

When
April 11, 11:37 AM EST
Where
Pinellas County, 0.61 mi E of Treasure Island
Property damage
$25,000
Reported by
911 Call Center
Coordinates
27.770, -82.760

Pinellas County 911 dispatch reported a fire due to lightning at a secondary structure behind a home on Treasure Island near Treasure Lane and Paradise Boulevard.

Coastal Flood, Pinellas

When
April 11, 11:50 AM EST
Where
Pinellas forecast zone
Reported by
Public
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

Public reported minor coastal flooding via social media at Fred Howard Park.

Thunderstorm Wind, Hillsborough

When
April 11, 12:00 PM EST
Where
Hillsborough County, (Tpa)tampa Intl Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
27.980, -82.530

WeatherSTEM site 1829W FSWN Tampa International Airport reported a 59 mph wind gust.

Lightning, Pinellas

When
April 11, 12:13 PM EST
Where
Pinellas County, 1.51 mi SSW of Campbell Park Comps Site
Property damage
$25,000
Reported by
911 Call Center
Coordinates
27.750, -82.660

Pinellas County 911 dispatch reported a fire due to lightning at a residence near St Petersburg between 20th Street and Forest Lane.

Flood, Pasco

When
April 11, 12:14 PM EST
Where
Pasco County, 0.56 mi WNW of New Port Richey to 0.54 mi WNW of New Port Richey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
28.254, -82.728

EM reported around a foot of standing water due to heavy rainfall near New Port Richey near the intersection of US Hwy 19 and Green Key Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165788, 1165786, 1165775, 1165777, 1165783, 1165776, 1165780.